Migraine on topamax....pleeeaase heellp

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Tienkerbelle
New Member


Date Joined Mar 2012
Total Posts : 6
   Posted 3/5/2012 4:31 AM (GMT -7)   
I ahve been on Topamax 25mg for a week, I am sitting at work and my aura started a hour or so ago. Is there any painkillers that I can take with Topamax? I didnt get the nicest Neuro, he simply said I should get physio and take topamax for cronic headackes, skull pressure, nausia, vertigo, dizzyness and severe fatique??? Now the skin on my skull started hurting...could this be the Topamax?

Angels Fly Above Me
New Member


Date Joined Mar 2012
Total Posts : 2
   Posted 3/5/2012 5:46 AM (GMT -7)   
I used to take topamax. My doctors prescribed me imitrex (generic) shot which works wonders! Also, hydrocodone works for me.

Angels Fly Above Me
New Member


Date Joined Mar 2012
Total Posts : 2
   Posted 3/5/2012 5:47 AM (GMT -7)   
also, I started hallucinating on Topamax, once my neuro upped me to 400! 25 is very low. but if you end up taking much more, be aware of the possible symptoms. You won't be ACTUALLY losing your mind. :)

Artsinthepark
Regular Member


Date Joined Mar 2012
Total Posts : 27
   Posted 3/9/2012 5:46 AM (GMT -7)   
I took myself off Topamax after a year on it with continual migraines! Topamax worked for a couple of months to lessen the frequency but after several monts it just didn't work Also had eye pain and vision changes.

Not So Fancy
Regular Member


Date Joined Sep 2011
Total Posts : 41
   Posted 3/11/2012 8:27 AM (GMT -7)   
From what my doctor told me 25mg is just a starter dose -- to get you used to the medication. After 2 weeks you should bump up to 50mg. Have you just started taking it?

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 3/11/2012 10:27 PM (GMT -7)   
I was in the study for topamax. Anyhow, I went from sixteen to eighteen migraines a month to one max, four. It took a month for the meds to kick in though. As for pain killers, NO. pain killers can make a migraine worse. Not to mention, we are not doctors. Further ado, none of us can write prescriptions.
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 3/11/2012 10:27 PM (GMT -7)   
I was in the study for topamax. Anyhow, I went from sixteen to eighteen migraines a month to one max, four. It took a month for the meds to kick in though. As for pain killers, NO. pain killers can make a migraine worse. Not to mention, we are not doctors. Further ado, none of us can write prescriptions.
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

Tienkerbelle
New Member


Date Joined Mar 2012
Total Posts : 6
   Posted 3/14/2012 7:04 AM (GMT -7)   
UPDATE: I did take painkillers and ended up in Hospital! Any advise on how to get better without topamax?

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2245
   Posted 3/15/2012 7:16 AM (GMT -7)   
Ibuprofen 400mg or Neproxen 225mg is best abortive for me, giving relief in just 20 minutes. Nabumetone 750mg sometimes gives relief in ab hour or two but if it takes more than 2 hours, I pop in one more Nabumetone 750mg. I am using Nabumetone at the moment due to GI side effects of the previous two. Acetaminophen or opioid painkillers like Percocet are useless abortives for me.

I was on Topamax upto 125mg and it was totally useless. 25mg is just a startup dose. You will have to up it every week or two and stay on highest dose suggested by your neuro for 2-3 months to see if its helping.

Just a word of caution, I am among the 'lucky' ones who got kidney stone. Can not be so sure its because of Topamax as I have ulcerative colitis too.
Diagnosed March 2007 with left sided UC at the age of 30.
Currently on,
Colazal 9 daily, Imuran, 200mg daily, Vit. B12, 1mg, Multivitamin, 1 tablet daily, Fish oil 2400mg daily, Vit D 2000 IU daily, Butterbur 150mg daily.

Verapamil 240mg for migraine, Migraine episode now at least twice a month,
Ibuprofen 400mg is the only solution (but leads to bleeding). Looking for alternatives.

cynthiaz
New Member


Date Joined Jan 2011
Total Posts : 16
   Posted 4/10/2012 3:04 PM (GMT -7)   
I have been taking Topamax for about 4 years. Went up to 200 Mg daily and my migraines stopped 8 1/2 months ago!!!! I'm presently tapering off Topamax at the rate of 1/2 pill per month. Sometimes while being the pills I fill like I'm in a "fog." My hair has thinned a little.

fooferkay
New Member


Date Joined May 2012
Total Posts : 4
   Posted 5/21/2012 1:43 PM (GMT -7)   
I took topamax and I hated it!!!!! All it did for me was made me numb, felt like my face, hands and feet were asleep all the time. As for taking painkillers for headaches, bad idea cause they cause rebound headaches that can be just as bad if not worse!!!!!

lady54
New Member


Date Joined May 2012
Total Posts : 1
   Posted 5/22/2012 5:00 PM (GMT -7)   
I tried Topamax and it not only made me feel like a moron due to the extreme brain fog, but it starting to affect my eyesight in my right eye.  I called my neurologist and she told me to immediately stop taking the Topamax and get to an eye doctor to have my eye pressure checked.  Luckily it hadn't caused glaucoma yet and my eye doctor told me to wait about 6 months before coming back to have my eyes checked again because I needed new contacts anyway.  I still haven't gone back to the eye doctor, but I will soon.  My vision has gotten better in my right eye, but it still isn't the same as before the Topamax.  Everyone needs to be aware of the glaucoma side effect.  I will never take Topamax again.

jewishmother
Regular Member


Date Joined Feb 2011
Total Posts : 92
   Posted 5/23/2012 8:14 PM (GMT -7)   
There are certainly other preventatives that you can try - please talk to your doctor. A lot of people have trouble with topomax side effects but please don't give up. New guidelines were recently published by the American Academy of Neurology and there are several medications that they list as being effective for migraine prevention. They include: gabapentin, carbamazepine, antidepressents, calcium channel blockers. They also for the first time have listed an herbal supplement (butterbur) as effective in migraine treatment and also histamine shots. Migraine treatment is certainly more of an art than a science and working with your docs I hope you find some freedom from your pain.

ever hopeful
New Member


Date Joined May 2012
Total Posts : 1
   Posted 5/26/2012 8:54 PM (GMT -7)   
I was on topamax for two years, and hated the many terrible side effects (and ended up with kidney stones, as well). While on the meds, I did get that scalp pain your talking about, but it wasn't too bad. My neuro had me taking fiorecet while on the topamax to help when I still got the migraines. It did not take the migraine away, but took the edge off so I was still able to function if I had to. I also had migranol nose spray, but could only take it if I was at home and had no obligations, since it would knock me out. My current neuro started me back on the topamax with several other meds to help with pain and a different type of nasal spray.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, February 20, 2018 6:46 PM (GMT -7)
There are a total of 2,931,438 posts in 321,640 threads.
View Active Threads


Who's Online
This forum has 160355 registered members. Please welcome our newest member, remission seeker.
461 Guest(s), 12 Registered Member(s) are currently online.  Details
Guitarplyr1990, rpw612, mattamx, simplys, jovana, dacarte3, 3timechamp, WalkingbyFaith, CatLady18, peanut307, mccoach17, leo77